AFib - Question about blood thinners

Posted by dogmom1 @dogmom1, Jun 30, 2019

I am on Sotalol to control blood pressure and heart rate. It seems to be working but I am tired and week all the time. I thought with more movement and exercise, I’d feel better, but it hasn’t helped. I was on Xarelto until I developed blood in my urine. Thought it might be a kidney problem, but when the Xarelto stopped, the blood also disappeared. Kidneys okay. Now, the doctor wants to put me on Eliquis. I’m truthfully really scared of it. The “Common” side effects include bleeding – in the stomach, intestines, brain, or eyes. I know also, that once on it, you shouldn’t stop for fear of blood clots. I really don’t want to be on any blood thinners. Still hoping for more natural solution. Anyone else have experience with this?

I agree about the high Vitamin K in kale. I eat kale every day and take a little more Warfarin for this reason. Yes, INR has to be tested some; it isn't really a pain. I enjoy talking with my doctor each time – but I do have excellent insurance. That helps.

REPLY
@basslakebabe19

I am on Eliquis and seem to be doing ok. It is pricy, though. I am supposed to be on Tykosin, but that is even more expensive. Has anyone tried Tykosin (sp?).

Jump to this post

I have been on Tykosin and Eliquis for 4 years and have done ok.

REPLY

Welcome to Connect, @carolynmc. May I ask if you were taking both medications for atrial fibrillation?

REPLY
@afrobin

It could be from eating spinach or beets. But it could also be blood in the stool.

Jump to this post

Some antacids like Pepto Bismal can turn your stools dark. There is a real difference between a dark stool and one from internal bleeding. If you are bleeding internally, your stool will look like "tar" and often have blood on it. If you have any doubt, don't flush and call your doctor who most likely will have you take a small sample to the lab. A thoroughly washed pill bottle about 1/4 full is more than enough. Also check your urine. Really dark urine can be an indication of blood, but also be aware that many foods and other medications can affect how your stool and urine look. This needs to be discussed with your doctor as soon as possible.

REPLY

I also take Eliquis. I had one episode of A-Fib 4 years ago that lasted only 1 1/2 hours. Haven't had a problem since. Eliquis seems to be the safest of all anticoagulants because it has significantly less risk of bleeding. It actually has less bleeding risk than aspirin. I've cut myself several times and have not had any problems

REPLY

I'm on Eloquis and have been for a little over a year, after I had a heart attack last May 25. I was also on Brilinta for a year, another blood thinner. Now only Eloquis and a baby aspirin at night. While on Brilinta I had some bruising, sometimes a lot. Now, I don't have any. And I havn't had any bleeds that you mention. All seems to be well.

REPLY

Well, I wanted to lessen my Eliquis, but cardiologist said, " no". All you have to do is weigh the side effects verse a possible stroke. I'm not willing to gamble with a stroke. After three years, my main issues with Eliquis has been some brown spots on arms and legs, and joint pain. I treated the joint pain with weekly massage therapy and 1500 vit C. It's much better now, only a little bit of stiffness.

REPLY

I've been taking Eloquis for a little over a year now since a heart attack and have had no problems with it. The downsides of these drugs are very rare, I believe. They have to warn you to cover their liability just in case, but these things rarely occur. Would you rather have a stroke? That can definitely happen if you don't take a blood thinner and you have A-fib.

REPLY
@1943

Had bleeding issues with blood thinner so had watchman implanted.

Jump to this post

How is it working out?

REPLY

I have been on xarelto for blood thinner for many years – must take with evening meal _ it requires food to not enter blood with fôod. When I had blood in my urine
I had cancer in my bladder twice cancer free for 13 years
Before xeralto I was on plavix and baby aspirin for blood thinner

REPLY
@cece55

Hello Group,

I have AFib and am presently on Metoporal and 5MG Eliquis twice a day. Per my doctor and my pharmacist, I understand that I cannot take Advil or like medicines. What is left to take when you are in pain and have inflammation? Tylenol works very minimally for me and does not work at all on inflammation problems. Any advice?

Thank You…CeCe55

Jump to this post

Hello, @cece55. I'm sorry to hear of your latest complication — pain and inflammation — to go with your Afib and Apnea. Like you, I was diagnosed with Afib four years ago, and I have been on a beta blocker (Carvedilol) and an anticoagulant (Coumadin). The main difference for me is that I do not feel irregular heart beats; they only show up on my electrocardiograms. But my Afib is definitely real — I had a small stroke last summer, apparently from a blood clot that formed in my heart from Afib slowing the blood flow through my Atrium. I too am restricted from taking Advil or other NSAIDs, because of their adverse interaction with my main medications. Can you share what kinds of pains you're dealing with and where inflammation is causing you severe discomfort. When I have similar problems, my personal care physician either gives me treatment for them or refers me to a specialist. Has your medical team offered you advice on what to do to alleviate the pain and to redress your inflammation?

REPLY
@cece55

Hello Group,

I have AFib and am presently on Metoporal and 5MG Eliquis twice a day. Per my doctor and my pharmacist, I understand that I cannot take Advil or like medicines. What is left to take when you are in pain and have inflammation? Tylenol works very minimally for me and does not work at all on inflammation problems. Any advice?

Thank You…CeCe55

Jump to this post

I'm on the same–metoprolol tartrate & Eliquis–and I have the same issue. I used to rely on Aleve because Tylenol never did the job. Basically, I've learned to live with the pain or to address it in other ways. For example, I had lots of low back pain, which I've been able to address (mostly) with therapy and exercise. Occasionally, I do take a Motrin or two, but I try to avoid that. And I haven't given up on Tylenol, meaning I'll try that first. You might ask your doctor about Tramadol, which is something like an opiod but not as dangerous or addictive, and not a blood thinner.

REPLY
Please sign in or register to post a reply.